Tornadoes · United States · Texas · 2007

EF0 tornado, Hodges, Texas, April 23, 2007

This EF0 tornado ran 0.7 miles across Jones County on April 23, 2007, touching down at 9:41 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 23, 2007
Touchdown
9:41 PM CDT (02:41 UTC)
Lifted
9:46 PM CDT (02:46 UTC)
On the ground
5 minutes
Path length
0.7 miles (1.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Jones County
Touchdown point
32.580, -99.910
Lift-off point
32.585, -99.900
Record number
0704232041-01

What the Weather Service recorded

A strong cap on the afternoon and the evening of the 23rd prevented thunderstorm development. However, as the dryline pushed east during the late afternoon and evening it helped to initiate an isolated supercell thunderstorm near Big Springs. This thunderstorm tracked east along Interstate 20 through Colorado City, Roscoe and Sweetwater before veering north towards central Jones County. This thunderstorm produced several weak tornadoes along its path including hail to the size of baseballs.

This tornado was observed for several minutes just to the southwest of Hodges.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

35 minutes of warning. NWS SJT issued a tornado warning for this county at 02:06 UTC, 35 minutes before the tornado touched down, in force until 03:00 UTC.

The county was under a tornado watch, issued at 22:42 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
22:42 UTC04:00 UTCTornado WatchSJT
02:06 UTC03:00 UTCTornado WarningSJT
02:58 UTC03:30 UTCTornado WarningSJT
16:00 UTC00:00 UTCLake Wind AdvisorySJT
16:03 UTC16:45 UTCSevere Thunderstorm WarningSJT
16:51 UTC20:03 UTCTornado WatchSJT
16:57 UTC17:45 UTCSevere Thunderstorm WarningSJT
18:00 UTC01:00 UTCRed Flag WarningSJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:11 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 6:45 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 23, 6:45 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 PM CDT MON APR 23 2007

.UPDATE...
TORNADO WATCH FOR THE BIG COUNTY AND NORTHERN CONCHO VALLEY UNTIL
11 PM. SEVERE STORMS NORTH OF BIG SPRINGS MAY AFFECT FISHER
COUNTY TOWARD 8 PM.

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT MON APR 23 2007/

UPDATE...
THUNDERSTORMS DEVELOPING ALONG DRYLINE NEAR BIG SPRINGS WILL
NOT BE AFFECTING TAFS. SCATTERED THUNDERSTORMS THAT DEVELOPED
IN MEXICO HOWEVER MAY AFFECT SONORA DURING THE NEXT FEW HOURS.
A BIT UNCERTAIN HOWEVER WHETHER THIS WILL CONTINUE...SO DID NOT
INCLUDE IN KSJT OR OTHER TAFS. IF IT DOES HOWEVER ... COULD
PRODUCE SOME STRONG/SEVERE STORMS.

OTHERWISE...MVFR STRATUS DEVELOPING FROM SOUTH TO NORTH THIS
EVENING. STRONG 50-55 KT LLJ DEVELOPING TONIGHT...SO ADDED LLWS
04-14Z. EXPECT SCATTERED THUNDERSTORMS DEVELOPING ALONG DRYLINE
FROM KSJT TO KABI TOMORROW AFTERNOON. KBBD AND KJCT WILL HAVE THE
BEST CHANCE OF SEEING THE STORMS.

PREV DISCUSSION... /ISSUED 410 PM CDT MON APR 23 2007/

SHORT TERM...
LATEST SATELLITE IMAGERY INDICATING MOISTURE PLUME CONTINUING TO
MOVE NORTHEAST ACROSS TEXAS FROM THE PACIFIC. THE UPPER-LEVEL
CLOSED LOW CONTINUES TO DIG SOUTH INTO NORTHERN ARIZONA. AT THE
SURFACE...A DRYLINE REMAINS JUST WEST OF OUR CWFA...MAINLY ALONG
AN AMARILLO...TO LUBBOCK...TO MIDLAND...TO SANDERSON LINE.

EXTRA WFO MIDLAND SOUNDING AT 18Z INDICATES A LOW-LEVEL CAP ALONG
WITH SOUTHWEST- TO WEST-WINDS PROFILE. AFTER COORDINATION WITH WFO
MIDLAND...BELIEVE SEVERE WEATHER THREAT FOR TONIGHT IS LOW. THE
SURFACE DRYLINE MAY MOVE A LITTLE CLOSER TO OUR CWFA.
HOWEVER...EXPECT IT TO PUSH BACK WEST OVERNIGHT TONIGHT.
THUS...WILL CONTINUE ONLY 20 POPS ACROSS THE BOARD WITH NO
MENTION OF SEVERE THUNDERSTORMS IN THE ZONE PRODUCT FOR TONIGHT.

FOR TOMORROW...EXPECT THE UPPER-LEVEL SYSTEM TO PUSH THE DRYLINE
BACK EAST AND ACROSS WEST CENTRAL TEXAS. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE TOMORROW AFTERNOON ACROSS MOST OF WEST
CENTRAL TEXAS. THE ACTUAL TIMING OF THE DRYLINE REMAINS SOMEWHAT
UNCERTAIN WITH THE NAM SLIGHT FASTER. FOR NOW WILL GO WITH THE
HIGHEST POPS MAINLY ALONG AND EAST OF AN ABILENE...TO EDEN...TO
JUNCTION LINE. ALSO...WILL MENTION SOME STORMS MAY BE SEVERE
DURING THE AFTERNOON AND EVENING FOR PERIODS TWO AND THREE.
TEMPERATURE NUMBERS CLOSE TO MOS GUIDANCE LOOK GOOD.

LONG TERM...
MAIN FOCUS ON SHORT TERM TODAY. THUS...WILL CONTINUE DRY FORECAST
HERE FOR NOW WITH AFTERNOON HIGHS CONTINUING A SLIGHT WARMING
TREND THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  82  54  77 /  30  40  40  10
SAN ANGELO 	 70  85  56  79 /  30  30  30  10
JUNCTION 	 70  85  59  82 /  20  40  60  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR COKE-FISHER-NOLAN-STERLING.

&&

99/99/04
Hazardous weather outlook, Apr 23, 3:17 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
317 PM CDT MON APR 23 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
317 PM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS
TONIGHT AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH THE DRY LINE.
IF STORMS DEVELOP...SOME OF THEM WILL BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CONTINUING CHANCE OF THUNDERSTORMS TUESDAY AS THE
DRY LINE MOVES EAST ACROSS WEST CENTRAL TEXAS. THERE IS A SLIGHT
RISK OF SEVERE WEATHER ALONG AND EAST OF A THROCKMORTON...ABILENE...
SAN ANGELO...SONORA LINE...EXCEPT FOR A MODERATE RISK OF SEVERE
WEATHER ALONG AND EAST OF A BROWNWOOD TO SAN SABA LINE. THE MAIN
RISKS ARE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES ARE
POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...WITH SPOTTER
ACTIVATION LIKELY ON TUESDAY.

In the hours before

Special weather statement, Apr 23, 7:21 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 PM CDT MON APR 23 2007

TXZ049-054-240115-
NOLAN TX-FISHER TX-
721 PM CDT MON APR 23 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT FOR NOLAN AND
FISHER COUNTIES...

AT 717 PM CDT...A SEVERE THUNDERSTORM 12 MILES WEST OF COLORADO
CITY...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CAPITOLA...GANNON AND BUSBY BY 815 PM CDT

LOOK FOR WARNINGS TO BE ISSUED FOR FISHER..AND POSSIBLY THE
NORTHWEST CORNER OF NOLAN COUNTIES. LARGE HAIL UP TO GOLFBALL
SIZE...AND TORNADOES ARE LIKELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.
Local storm report, Apr 23, 8:41 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             3 N SWEETWATER          32.51N 100.40W
04/23/2007  E1.75 INCH       NOLAN              TX   AMATEUR RADIO

            GOLF BALL SIZE HAIL ON RANCH ROAD 419 NEAR THE FISHER AND
            NOLAN COUNTY LINE.

&&

07
Local storm report, Apr 23, 8:45 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             N SWEETWATER            32.47N 100.40W
04/23/2007  E2.75 INCH       NOLAN              TX   AMATEUR RADIO

            BASEBALL SIZE HAIL NOW REPORTED ON RANCH ROAD 419 NEAR
            THE FISHER AND NOLAN COUNTY LINE

&&

07
Special weather statement, Apr 23, 8:50 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
850 PM CDT MON APR 23 2007

TXZ113-127-240245-
JONES TX-TAYLOR TX-
850 PM CDT MON APR 23 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT FOR JONES AND
TAYLOR COUNTIES...

AT 846 PM CDT...SEVERE THUNDERSTORMS WITH BALL SIZE HAIL AND
POSSIBLE TORNADOES WERE MILES MILES NORTHEAST OF SWEETWATER...MOVING
EAST AT 30 MPH.

SEVERE THUNDERSTORM OR STONADO WARNINGS ARE LIKELY TO BE ISSUED FOR
NOLAN AND NORTHERN TAYLOR COUNTIES...FOR AREAS ALONG AND NORTH OF
INTERSTATE 20.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.
Local storm report, Apr 23, 9:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
924 PM CDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TORNADO          2 N TRENT               32.51N 100.12W
04/23/2007                   TAYLOR             TX   BROADCAST MEDIA

            REPORT FROM KTXS TV OF A TORNADO JUST NORTH OF TRENT

&&

07

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 00:00Z

2.7 hours before the tornado, 227 km from the path. April 24, 2007.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1676 joules per kilogram, CIN -24, lifted condensation level 2126 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 133 square meters per square second, 0 to 6 km bulk shear 43 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1676 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
2197 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 12:00Z

9.3 hours after it, 227 km from the path. April 24, 2007.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1137 joules per kilogram, CIN -14, lifted condensation level 1158 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 7 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
2513 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Dyess Afb/Abilene (DYS), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:59 UTC73.462.6120° 12 kt1011.9
01:59 UTC73.464.4140° 17 kt221011.9TS
02:55 UTC73.464.4130° 13 kt211012.5
03:55 UTC71.664.4110° 14 kt1013.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dyess AFB radar (KDYX), 61 km away, was scanning. The volume nearest the touchdown began at 02:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:40 UTCHAIL 1.753 N SweetwaterNolan, TXGOLF BALL SIZE HAIL ON RANCH ROAD 419 NEAR THE FISHER AND NOLAN COUNTY LINE.
01:44 UTCHAIL 2.75N SweetwaterNolan, TXBASEBALL SIZE HAIL NOW REPORTED ON RANCH ROAD 419 NEAR THE FISHER AND NOLAN COUNTY LINE
02:00 UTCTORNADO5 Ne RoscoeNolan, TXWITH THE LIGHTNING...IT APPEARED THAT TORNADO WAS ON THE GROUND. LARGE WALL CLOUD JUST NORTH OF THE AIRPORT AS WELL.
02:20 UTCTORNADO2 N TrentTaylor, TXREPORT FROM KTXS TV OF A TORNADO JUST NORTH OF TRENT
02:38 UTCHAIL 1.75E NoodleJones, TXGOLFBALL SIZE HAIL JUST EAST OF NOODLE
02:39 UTCTSTM WND DMGMerkelTaylor, TX18-WHEELER ON INTERSTATE 20 BLOWN OVER.
02:41 UTCTORNADO2 Wsw HodgesJones, TXPOSSIBLE TORNADO NEAR HODGES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 23, 2007

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 236:14 PM CDTEF0Harper, OK0.230
April 236:51 PM CDTEF0Harper, OK0.230
April 237:43 PM CDTEF0Mitchell, TX4.050$8,000
April 236:47 PM MDTEF1Wallace, KS12.050$2,000
April 237:03 PM MDTEF0Wallace, KS5.075
April 238:04 PM CDTEF0Clark, KS1.450
April 238:04 PM CDTEF0Nolan, TX0.650
April 238:06 PM CDTEF0Val Verde, TX0.220
April 238:10 PM CDTEF1Clark, KS7.8150
April 238:22 PM CDTEF0Comanche, KS1.775
April 238:34 PM CDTEF0Val Verde, TX1.030$100,000
April 238:37 PM CDTEF0Comanche, KS1.650
April 239:00 PM CDTEF0Nolan, TX0.950
April 239:20 PM CDTEF0Taylor, TX0.350
April 239:38 PM CDTEF0Thomas, KS6.025$48,000
April 239:02 PM MDTEF0Sherman, KS0.510
April 2310:15 PM CDTEF1Thomas, KS13.050$16,000
April 2311:00 PM CDTEF1Rawlins, KS2.550
April 2311:15 PM CDTEF1Rawlins, KS12.5100$305,000
April 2311:44 PM CDTEF1Rawlins, KS6.075$26,000
April 2310:49 PM MDTEF0Yuma, CO0.510
April 2311:00 PM MDTEF0Phillips, CO0.150
April 2311:15 PM MDTEF0Chase, NE0.520
April 2311:16 PM MDTEF0Chase, NE0.320

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.